Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 12, NWS Goodland, KS

April 22, 2010Wichita County, Kansas

NWS Goodland, KS issued this tornado warning at Apr 22, 2010, 6:53 PM CDT for Wichita County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2010, 6:53 PM CDT (23:53 UTC)
Expired
Apr 22, 2010, 7:22 PM CDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Wichita County, KS

The radar

The Goodland radar (KGLD), 122 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 1:30 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WFUS53 KGLD 222353
TORGLD
KSC203-230100-
/O.NEW.KGLD.TO.W.0012.100422T2353Z-100423T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM CDT THU APR 22 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 650 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 9 
MILES SOUTH OF LYDIA. DOPPLER RADAR SHOWED THIS TORNADO MOVING NORTH 
AT 20 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  LYDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3845 10133 3845 10111 3826 10111 3825 10112
      3825 10115 3825 10135
TIME...MOT...LOC 2353Z 198DEG 19KT 3824 10125

$$

ROBINSON
3 follow-up statements
471 
WWUS53 KGLD 230001
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT THU APR 22 2010

KSC203-230100-
/O.CON.KGLD.TO.W.0012.000000T0000Z-100423T0100Z/
WICHITA KS-
701 PM CDT THU APR 22 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN WICHITA
COUNTY UNTIL 800 PM CDT...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS 
STORM WAS LOCATED NEAR LYDIA...MOVING NORTHEAST AT 20 MPH.

AT 644 PM MST...A STORM SPOTTER REPORTED A TORNADO WITH THIS STORM 9 
MILES SOUTH OF LYDIA. THIS STORM IS ALSO CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL. 

LOCATIONS IMPACTED INCLUDE...
  LYDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3845 10124 3845 10111 3826 10111 3825 10112
      3825 10135
TIME...MOT...LOC 2359Z 208DEG 17KT 3824 10124

$$

ROBINSON
013 
WWUS53 KGLD 230010
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT THU APR 22 2010

KSC203-230100-
/O.CON.KGLD.TO.W.0012.000000T0000Z-100423T0100Z/
WICHITA KS-
710 PM CDT THU APR 22 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN WICHITA
COUNTY UNTIL 800 PM CDT...

AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 5 MILES EAST OF LYDIA...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN WICHITA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3826 10127 3845 10120 3845 10111 3826 10111
      3825 10112
TIME...MOT...LOC 0009Z 210DEG 28KT 3829 10117

$$

ROBINSON
824 
WWUS53 KGLD 230022
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT THU APR 22 2010

KSC203-230032-
/O.CAN.KGLD.TO.W.0012.000000T0000Z-100423T0100Z/
WICHITA KS-
722 PM CDT THU APR 22 2010

...THE TORNADO WARNING FOR SOUTHEASTERN WICHITA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3826 10127 3845 10120 3845 10111 3826 10111
      3825 10112
TIME...MOT...LOC 0022Z 210DEG 28KT 3838 10110

$$

ROBINSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 22, 6:25 PM CDT, 28 minutes earlier.

Area forecast discussion, Apr 22, 6:25 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT THU APR 22 2010

.DISCUSSION...
230 PM MDT THU APR 22 2010

H5 RIDGE AXIS WAS POSITIONED OVER THE CENTRAL ROCKIES WHILE
NORTHWEST H5 FLOW WAS OBSERVED ACROSS THE CENTRAL AND SOUTHERN
PLAINS THIS AFTERNOON.

WIDESPREAD TSRA IS EXPECTED AFTER 04-06Z IN LOW LVL WAA REGIME.
STORM MOTIONS SHOULD ALLOW PCPN TO IMPACT THE NORTHEAST ZONES AFTER
08-10Z. THE STRONGEST UPDRAFTS ARE EXPECTED TO IMPACT LOCATIONS
SOUTH OF INTERSTATE 70 WHERE STEEPEST H7-H5 LAPSE RATES/MUCAPE OF
400-500 J/KG MAY ALLOW A FEW HAILERS TO EXIST.

EARLY MORNING PCPN SHOULD LIFT NORTH AND EAST RAPIDLY WITH CLEARING
ANTICIPATED BY MID-LATE MORNING ACROSS THE SOUTHWEST ZONES. THIS
SHOULD ALLOW FOR DIURNAL HEATING/MODEST DESTABILIZATION AND MORE
ROBUST DEEP MOIST CONVECTION TO DEVELOP NORTHEAST OF SFC LOW AFTER
20-22Z. REMOVED MIDDAY POPS ACROSS THE WEST/SOUTHWEST ZONES WHILE
REINTRODUCING HIGHER POPS WEIGHTED ACROSS THE SOUTHWEST ZONES AFTER
21Z. THUNDERSTORM ACTIVITY SHOULD LIFT NORTH AND EAST BY 04-06Z WITH
LARGE SCALE SUBSIDENCE ANTICIPATED AFTER 06Z. WILL MAINTAIN LOW
PROBABILITIES THROUGH FRI MORNING WITH SCT TSRA ANTICIPATED UNDER H5
COLD POOL BY AFTERNOON.

H5 TROUGH IS PROGGED TO MOVE OVER THE AREA ON SAT WITH SCT SHRA
REMAINING IN THE FORECAST THROUGH THE AFTERNOON. LARGE SCALE FORCING
FOR SUBSIDENCE WILL SPREAD OVER THE REGION SAT EVENING BRINGING AN
END TO ANY LINGERING SHOWER ACTIVITY. WITH CLEARING SKIES AND LIGHT
LOW LVL FLOW, TEMPERATURES MAY FALL INTO THE LOW-MID 30S SUPPORTING
SCT FROST ACROSS THE WESTERN ZONES. THIS SCENARIO MAY BE REPEATED
TOWARD THE MIDDLE OF THE WEEK.

DAYS 4 THROUGH 7...A MID/UPPER TROUGH WILL TRANSLATE OUT OF THE
MISSISSIPPI VALLEY AREA AND OVER THE GREAT LAKES AT THE START OF
THE PERIOD WITH NORTHWEST MID/UPPER FLOW ANTICIPATED ACROSS THE
CENTRAL HIGH PLAINS. A NORTHWEST FLOW REGIME SHOULD LEAD TO
SEASONABLY COOL CONDITIONS WITH HIGHS IN THE 60S/LOWS IN THE
MID/UPPER 30S. A SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES IS
PROGGED TO MOVE SOUTHEAST OVER THE CENTRAL HIGH PLAINS ON MON
BRINGING INCREASING CHANCES FOR PCPN AND LOW LVL CAA MAINTAINING
SEASONABLY COOL TEMPS ONCE AGAIN.

A MID/UPPER RIDGE IS PROGGED TO AMPLIFY ACROSS THE ROCKIES TUE-WED
WITH PHASE DIFFERENCES ACROSS THE GREAT PLAINS. A SUBTLE RISE IN
TEMPS IS ANTICIPATED THROUGH THE PERIOD WITH SEASONABLE VALUES IN
THE UPPER 60S/UPPER 30S TO LOWER 40S.

&&

.AVIATION...
525 PM MDT THU APR 22 2010

FOR THE 00Z TAFS...VFR CONDITIONS WILL PERSIST OVER MCK THROUGH THE
EVENING HOURS...WITH MVFR CONDITIONS OVER GLD. MAIN AVIATION
CONCERNS WILL BE POTENTIAL FOR IFR CONDITIONS TO BUILD BACK IN OVER
BOTH TERMINALS AFTER 06Z...THEN THUNDERSTORMS DEVELOPING AFTER 08Z
AT BOTH TERMINALS. NAM GUIDANCE HINTS AT DEVELOPMENT OF LIFR
CONDITIONS OVER BOTH TERMINALS...HOWEVER WITH HIGHER WIND SPEEDS
THAN LAST FEW NIGHTS...AND INCREASED MIXING WITH RAIN AFTER 08Z...I
FEEL NAM BOUNDARY LAYER RH MAY BE OVERDONE AND IFR IS MORE LIKELY.
IN REGARDS TO PRECIPITATIONS...I CURRENTLY HAVE MORE CONFIDENCE IN
RAIN/THUNDERSTORMS DEVELOPING OVER GLD TERMINAL...WITH MORE
UNCERTAINTY OVER MCK IN REGARDS TO TIMING AND COVERAGE...SO HAVE
LEFT VCTS IN FOR MCK AT THIS TIME.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 22, 11:43 AM CDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT THU APR 22 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL,
DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE THIS AFTERNOON
AND EVENING.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A
SLOW MOVING WARM FRONT THROUGH THE EVENING HOURS. THE GREATEST
THREAT FOR TORNADO PRODUCING STORMS IS EXPECTED ALONG AND IMMEDIATELY
NORTH OF THE WARM FRONT WHICH IS EXPECTED TO REMAIN ALONG OR SOUTH
OF INTERSTATE 70 THROUGH THE EVENING HOURS.

AS THE STORMS MOVE NORTH AND EAST ACROSS THE TRI-STATE AREA TONIGHT,
LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE THROUGH LATE TONIGHT BEFORE ACTIVITY DIMINISHES TOWARD
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY INTO
SATURDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 22, 5:56 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             KIT CARSON              38.76N 102.80W
04/22/2010  E1.00 INCH       CHEYENNE           CO   CO-OP OBSERVER

&&

HENDERSON
Local storm report, Apr 22, 6:03 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TORNADO          1 W KIT CARSON          38.76N 102.81W
04/22/2010                   CHEYENNE           CO   STORM CHASER

            BRIEF TORNADO

&&

HENDERSON
Local storm report, Apr 22, 6:05 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 N KIT CARSON          38.79N 102.80W
04/22/2010  M2.50 INCH       CHEYENNE           CO   STORM CHASER

            MOSTLY GOLFBALL SIZED BUT A FEW 2 TO 2.5 INCHES

&&

HENDERSON
Local storm report, Apr 22, 6:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TORNADO          8 WNW FIRSTVIEW         38.86N 102.68W
04/22/2010                   CHEYENNE           CO   STORM CHASER

            RAIN WRAPPED

&&

HENDERSON
Local storm report, Apr 22, 6:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             9 NNE KIT CARSON        38.88N 102.73W
04/22/2010  E1.75 INCH       CHEYENNE           CO   CO-OP OBSERVER

            WINDOWS IN HOUSE BROKEN OUT

&&

HENDERSON
Local storm report, Apr 22, 6:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 S STRATTON            39.27N 102.60W
04/22/2010  E1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

            3 INCHES DEEP

&&

MLAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:41 AM CDTSevere Thunderstorm WarningGLDWallace64 min
Apr 22, 3:41 AM CDTSevere Thunderstorm WarningGLDSherman, Wallace64 min
Apr 22, 4:30 AM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace60 min
Apr 22, 2:09 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita44 min
Apr 22, 2:21 PM CDTSevere Thunderstorm WarningGLDWichita16 min
Apr 22, 2:46 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace, Wichita29 min
Apr 22, 3:06 PM CDTSevere Thunderstorm WarningGLDGreeley40 min
Apr 22, 3:41 PM CDTSevere Thunderstorm WarningGLDGreeley18 min
Apr 22, 3:54 PM CDTSevere Thunderstorm WarningGLDWallace34 min
Apr 22, 4:18 PM CDTSevere Thunderstorm WarningGLDWallace14 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.